Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 239, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2001, 3:16 PM CDT for Greene County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 3:16 PM CDT (20:16 UTC)
- Expired
- Aug 9, 2001, 4:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Greene County, MO
The radar
The Springfield radar (KSGF), 7 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671 WUUS53 KSGF 092017 SVRSGF MOC077-092115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GREENE COUNTY IN SOUTHWEST MISSOURI * UNTIL 415 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WILLARD...OR 10 MILES NORTHWEST OF SPRINGFIELD. THE THUNDERSTORMS WERE NEARLY STATIONARY. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLARD BY 325 PM CDT. THE TOWNS OF BOIS DARC...CAVE SPRINGS...GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH OF THIS STORM. GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3735 9357 3718 9352 3720 9316 3741 9320 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT THU AUG 9 2001 LATEST SURFACE ANALYSIS INDICATES THAT DAYTIME HEATING/MIXING HAS CAUSED THE COLD FRONT OVER THE CENTRAL PLAINS TO SLOW MARKEDLY THIS AFTERNOON. DEWPOINT/TEMPERATURE GRADIENT AND PRESSURE RISES WOULD SUGGEST THAT THE FRONT STRETCHES FROM NEAR OMAHA TO NORTHWEST KS AS OF 19Z. A SECOND PRESSURE TROUGH AND CONVERGENCE LINE LIES ACROSS CENTRAL KS EXTENDING INTO NW MO...AND IS EVIDENT ON 88D RETURNS. THIS COMPLEXITY LEADS TO SOME UNCERTAINTY AS TO THE TIMING AND PLACEMENT OF CONVECTION...WHICH IS EXPECTED TO DEVELOP ALONG AND AHEAD OF THESE BOUNDARIES TONIGHT. IN THE SHORT TERM...WILL CONTINUE TO MONITOR DIURNAL CONVECTION THAT HAS DEVELOPED IN TROPICAL MOISTURE POOL ACROSS CENTRAL/SC MO. HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE IN ANY STORMS THAT REALLY GET GOING. THESE SHOULD DIMINISH QUICKLY AFTER SUNSET. ETA/AVN MODEL SOLUTIONS ARE IN DECENT AGREEMENT WITH STALLING THE FRONT ACROSS THE SOUTHERN OZARKS BY FRIDAY MORNING. UPPER JET DYNAMICS AND POTENT SHORTWAVE WILL PUSH ACROSS THE UPPER MIDWEST...WHERE 850MB MOISTURE AND THERMAL RIDGE AXES SUGGEST WILL BE THE BEST FOCUS FOR ORGANIZED STORMS. FURTHER SOUTH...CONVECTION WILL GRADUALLY BUILD ALONG THE SURFACE BOUNDARY...BUT SHOULD BE MORE SCATTERED AND ELEVATED IN NATURE GIVEN OVERNIGHT TIMING. AM STILL CONCERNED ABOUT HEAVY RAINFALL POTENTIAL GIVEN LIGHT SFC-500MB FLOW NEARLY PARALLEL TO BOUNDARY AND PRECIPITABLE WATER PROGS IN EXCESS OF 2. WITH RECENT HEAVY RAINFALL ACROSS PARTS OF THE CWA....WE MAY SEE SOME LOCALIZED FLOODING...HOWEVER IT APPEARS TOO LOCALIZED TO ISSUE A CWA-WIDE FLASH FLOOD WATCH. ANOTHER CHANCE FOR HEAVY RAINFALL MAY OCCUR ON SATURDAY AS A WARM AIR ADVECTION PATTERN SETS UP OVER THE STALLED SURFACE BOUNDARY. MOIST SOUTHEAST FLOW...AIDED BY SOME OROGRAPHIC UPSLOPE COULD LEAD TO ADDITIONAL HEAVY PRECIP OVER THE OZARKS PLATEAU. WILL REMOVE PRECIPITATION CHANCES ON MONDAY/TUESDAY AS 500MB SHORTWAVE TROUGH AXIS SWINGS INTO THE OHIO VALLEY...LEAVING US WITH ANTI-CYCLONIC FLOW AND BUILDING HEIGHTS. STRONG SURFACE RIDGE SHOULD PROMOTE A RAPID WARM UP MIDWEEK. GOING TEMPERATURE FORECAST A WELCOME RELIEF...WITH MAXES GENERALLY IN THE 80S AND LOWS IN THE 60S. WILL MAKE FEW CHANGES. THANKS FOR COORDINATION ICT/EAX. FCSTID = 14 SGF 69 83 65 83 / 60 50 40 40 JLN 72 84 66 84 / 60 50 40 40 UNO 73 82 65 82 / 40 60 40 50 VIH 68 80 62 82 / 60 40 30 40 .SGF... MO...NONE. KS...NONE. BOOKBINDER
In the hours before
Special weather statement, Aug 9, 1:00 PM CDT, 2 hours 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU AUG 9 2001 ...HOT AND HUMID THIS AFTERNOON WITH HEAT INDICES NEAR 105 DEGREES... ...HEAVY RAINFALL POSSIBLE AFTER MIDNIGHT AND FRIDAY MORNING... TEMPERATURES IN THE 90S WILL COMBINE WITH A VERY MOIST AIRMASS TO BRING ONE LAST AFTERNOON OF OPPRESSIVE HEAT TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS. HEAT INDICES WILL AVERAGE BETWEEN 100 AND 105 DEGREES UNTIL SUNSET. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. A STRONG COLD FRONT WILL PUSH INTO THE OZARKS REGION TONIGHT... INCREASING THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS. THE COMBINATION OF DEEP MOISTURE AND LIGHT WINDS WILL LEAD TO THE POTENTIAL FOR PROLONGED HEAVY RAINFALL...AS THE COLD FRONT BEGINS TO STALL ACROSS THE AREA FRIDAY MORNING. RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE BY FRIDAY MORNING...ALONG WITH LOCALIZED FLOODING. WHILE SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SPOTTER ACTIVATION MAY BE REQUIRED IF FLASH FLOOD CONDITIONS DO DEVELOP LATER TONIGHT. .EXTENDED OUTLOOK... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED. BOOKBINDER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:16 PM CDT | Flash Flood Warning | SGF | Oregon, Shannon | 4 hr |
| Aug 9, 4:20 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 40 min |
| Aug 9, 4:59 PM CDT | Flash Flood Warning | SGF | Greene | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.